High Wind, Buffalo
- When
- March 30, 2:00 AM CST to 7:00 AM CST
- Where
- Buffalo forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.076, -99.205 (the zone’s center; the record gives no point)
An area of low pressure moved from Nebraska into central Iowa from the night of March 29th through the morning of the 30th. It produced strong to isolated high northerly winds across the area, including a 61 mph gust near Gann Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An area of low pressure moved from Nebraska into central Iowa from the night of March 29th through the morning of the 30th. It produced strong to isolated high northerly winds across the area, including a 61 mph gust near Gann Valley. Additionally, a broad area of light to moderate wet snow accumulated 1 to 5 inches across central and northeastern SD, and led to hazardous road conditions and school delays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 29, 11:46 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1246 AM CDT Wed Mar 30 2022
.UPDATE...
Issued at 1239 AM CDT Wed Mar 30 2022
Aviation discussion updated below for the 06Z TAFs.
UPDATE Issued at 752 PM CDT Tue Mar 29 2022
Lightning activity has diminished this evening, though there are
still a few strikes in west central MN. Rain continues to push
north with the warm front. Not planning any major changes to the
current forecast, but keeping an eye on the higher winds farther
west with the cold front.
&&
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 346 PM CDT Tue Mar 29 2022
The main focus in this period will be the early spring storm system
that will be moving through the region tonight and through
Wednesday. Sfc low pressure continues to organize and strengthen
this afternoon across NE with an inverted sfc trough extending north
from there into portions of western and central SD. Light returns on
radar at mid-afternoon are beginning across south-central SD which
is the leading edge of the anticipated area of rain that will track
northward into our CWA with time the remainder of the afternoon and
evening. Still could be a chance some of our southern and eastern
CWA sees a few rumbles of thunder late this afternoon. A separate
area of rain/snow has resided across western SD this afternoon. This
is on the backside of the sfc low/trough and this is expected to
continue eastward into our western zones later this afternoon and
evening.
The sfc low is progged to track eastward across NE tonight and into
IA Wednesday morning as the inverted trough pivots into our eastern
CWA. Rain showers will develop and continue northward into our
southern and eastern zones this evening. The next 12 hours remain
the trickiest part of the forecast with respect to pcpn types and
the timing of the changeover from liquid to frozen pcpn. This will
certainly be a factor in snow/ice accums. Models remain in not total
agreement on the changeover aspect with some evidence showing rain
lasting longer through the overnight and other data showing the
changeover occurring earlier. Best thoughts at this point in how all
this plays out is as follows. The 2 separate areas of pcpn
eventually will merge and fill in across the CWA this evening. Rain
changing to snow will happen earlier across our western zones while
rain lasts longer in our eastern CWA. The changeover to snow in the
east will take place late this evening and early overnight. Some
pockets of freezing rain remain possible across parts of northeast
SD/west central MN, but it should be short lived and minimally
impactful. The changeover to all snow will occur for the rest of the
CWA through the early morning hours.
As the low strengthens tonight and shifts into IA on Wednesday, the
gradient will tighten locally and northwesterly winds will be
ramping up through the early morning hours(pre/post sunrise).
Continued to utilize NBM90 for wind and gusts overnight through
Wednesday. The strong winds will pose a blowing snow/reduced
visibility issue in some spots as the snow is falling through the
morning hours. The feeling is once the snow is on the ground it will
be less prone to blowing. The higher elevations of the Glacial
Lakes/Prairie Coteau will be more prone to the blowing snow. This
will also be the area that picks up the most snow from this system.
QPF amounts are still generally expected to be in the quarter to
half inch range(with locally higher amounts) in a southwest to
northeast fashion from south central SD into northeast SD and west
central MN. Generally speaking, half would come as rain and the
other half as snow. Highest snow accums will be across northeast SD,
specifically the Glacial Lakes and Prairie Coteau. A 2-5 inch
snowfall here looks probable and have issued a Winter Weather
Advisory tonight through Wednesday Marshall, Day and Roberts
Counties. Zones east of the Coteau and from the James Valley and
west toward the Missouri Valley should see trace amounts up to 2
inches of snow.
The snow will begin to taper off from northwest to southeast by
midday and through the afternoon hours Wednesday. Strong winds will
continue to persist through the afternoon into the evening before
gradually improving Wednesday night. Below normal temperatures will
be the theme for the entire period. Overnight lows in the 20s and
30s with highs in the 30s to around 40 can be expected.
.LONG TERM...(Thursday through Tuesday)
Issued at 346 PM CDT Tue Mar 29 2022
A somewhat progressive flow pattern is expected across the CONUS
during much of the long term. This will lead to uncertainty with the
speed/strength of systems as they migrate east over the central part
of the country. The first system to affect the forecast area should
move through during the Friday through Saturday time frame. The
model blend suggests that most of the measurable pcpn with this
system will be south of the ABR CWA. It then appears mostly dry
again until early next week when another system digs southeast
toward the region out of western Canada. Temperatures overall will
favor near to slightly above normal for much of the period given a
lack of any forecast strong cold air intrusions, and 2m temp
anomalies from the GEFS indicate as much.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1239 AM CDT Wed Mar 30 2022
Terminals KABR,KATY,KPIR,KMBG
MVFR/IFR CIGs and VSBY will affect the region through much of
Wednesday in -SN/SN as a storm system moves across the plains.
Across KMBG, -FZDZ will be a threat through the morning hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 7 PM CDT this evening for SDZ007-
008-011.
MN...None.
&&
UPDATE...TMT
SHORT TERM...Vipond
LONG TERM...TDK
AVIATION...TMTHazardous Weather Outlook National Weather Service Aberdeen SD 454 AM CDT Tue Mar 29 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 454 AM CDT Tue Mar 29 2022 /354 AM MDT Tue Mar 29 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Rain will spread into the region by late this afternoon and early evening. Rain will gradually switch to snow overnight. There is a chance for some brief freezing rain or sleet for areas along and east of I-29. Any ice accumulations are expected to be minor. Gusty northerly winds may cause areas of reduced visibility in areas of moderate snowfall. The grassland fire danger will reach high to very high across the region this afternoon before the precipitation moves in. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow is expected to persist across the area at least through Wednesday morning. Total accumulations will be highest across eastern portions of the forecast area through south central South Dakota, with amounts from around 1 to as much as 3 or 4 inches in the Glacial Lakes area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014788.